Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 5, NWS Columbia, SC

March 13, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 13, 2018, 2:23 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 14, 2018, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2018, 2:23 PM EDT (18:23 UTC)
In effect from
Mar 14, 2018, 4:00 AM EDT
Expired
Mar 14, 2018, 9:00 AM EDT
In force
5 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS72 KCAE 131823
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
223 PM EDT Tue Mar 13 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
140300-
/O.NEW.KCAE.FZ.W.0005.180314T0800Z-180314T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
223 PM EDT Tue Mar 13 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Wednesday.

* TEMPERATURES...In the lower 30s.

* TIMING...Late tonight through Wednesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
248 
WWUS72 KCAE 140111
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
911 PM EDT Tue Mar 13 2018


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
141300-
/O.CON.KCAE.FZ.W.0005.180314T0800Z-180314T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
911 PM EDT Tue Mar 13 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...In the lower 30s.

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...Freezing temperatures may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent. 
These conditions will kill crops and other sensitive vegetation.

&&

$$
137 
WWUS72 KCAE 140721
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
321 AM EDT Wed Mar 14 2018

...Freeze Warning...

.Freezing temperatures associated with cold high pressure moving 
into the area will occur during the early morning hours today
and Thursday.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
141800-
/O.NEW.KCAE.FZ.W.0006.180315T0700Z-180315T1300Z/
/O.CON.KCAE.FZ.W.0005.180314T0800Z-180314T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
321 AM EDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING ALSO IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EDT Thursday.

* TEMPERATURES...lows in the upper 20s and lower 30s. 

* TIMING...early this morning and during the early morning hours
  Thursday. 

* IMPACTS...Freezing conditions may damage sensitive vegetation.
  You may want to take steps to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions may kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 13, 10:26 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 13, 10:26 AM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1026 AM EDT Tue Mar 13 2018

.SYNOPSIS...
Expect a cool dry pattern for much of this week, with
frost/freeze concerns, as a series of reinforcing dry surface
fronts come through. The next chance for rain will be Friday
night as another cold front moves into the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A strengthening storm system will lift northeast off the coast
of New England today. Meanwhile, an upper level low will drop
into the Great Lakes region, resulting in a nearly zonal flow
in place over our area. At the surface, high pressure will build
in from the west, with a weak reinforcing cold front approaching
from the north late in the day.

Cold air advection will gradually wane as the day progresses,
with the flow at the surface backing more westerly in the
afternoon with speeds up around 7-11 mph. Skies will remain
mostly clear for the most part, but could become partly cloudy
later in the day across the northern Midlands and toward the
Pee Dee as some increased moisture comes in ahead of the
approaching front.

Temperatures will remain well below normal, but moderate
from yesterday with highs forecast to be in the mid to upper
50s most areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
An upper level low will shift eastward out of the Great Lakes
region tonight, with shortwave energy dropping down along the
backside of the low and into the northern Midlands overnight. At
the surface, a dry and weak reinforcing cold front will drop
into the area from the north and generally dissipate with winds
only veering slightly but remaining elevated in most areas.
There should be sufficient moisture to result in partly cloudy
skies across the northern and central Midlands, but farther
south skies will remain mainly clear. Conditions remain too dry
for any precipitation.

Temperatures should fall to lows in the lower to mid 30s across
most of the area. No frost concerns with coupled surface winds
and rather large temperature/dew point spreads. However,
additional Freeze Watches/Warnings may be needed tonight,
especially for the northern and perhaps portions of the central
Midlands.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The center of high pressure will move over the FL panhandle by
early Thursday morning. Freeze headlines may again be needed. A
deep upper trough finally lifts out of the Southeast U.S. late
this week and is replaced by zonal flow. Temperatures will warm
to above normal levels Friday as a surface high pressure moves
offshore.

Medium forecast models differ on the placement of certain features
as disturbances move quickly eastward in the flow aloft. A backdoor
cold front will bring chance of showers Friday night and cooler
temperatures this weekend. Another disturbance approaches the
Southeast U.S. Sunday Night into Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions will prevail.

High pressure will build over the terminals as deepening low
pressure moves northeast away from the area. Winds should shift
a bit more westerly this afternoon and increase to 5-10 kt with
a few higher gusts at times. Expect mainly clear skies to
prevail through the forecast period. Fog will not be an issues
Wednesday morning at any of the terminals due to dry air and
west to northwest surface winds not being able to fully
decouple.

EXTENDED AVIATION OUTLOOK...A dry air mass and VFR conditions
should dominate during much of the period with a series of
reinforcing dry fronts coming through. It will be breezy at
times through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 13, 9:02 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
902 AM EDT Tue Mar 13 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-141315-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
902 AM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Freezing temperatures are possible in some areas tonight with a cool
and dry airmass in place. Freeze warnings may eventually be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Freezing temperatures are possible in some areas Wednesday night
with a cool and dry airmass in place. Freeze watches and warnings
may eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.